Texas, 2011Wildfire in Texas, September 8 to 9, 2011
September 8 to 9, 2011 · NWS EWX · 1 event in 1 county or zone
The Big Oak wildfire broke out in southern Bexar County between Pleasanton Road and US Highway 281. Sixteen acres burned which destroyed 6 stuctures including 4 homes and 16 vehicles.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Big Oak wildfire broke out in southern Bexar County between Pleasanton Road and US Highway 281. Sixteen acres burned which destroyed 6 stuctures including 4 homes and 16 vehicles.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Sep 8, 11:39 AM CST, 21 minutes earlier.
Area forecast discussion, Sep 8, 11:39 AM CST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1239 PM CDT THU SEP 8 2011
.DISCUSSION...
SEE AVIATION FOR 18Z TAF DISCUSSION.
&&
.AVIATION...
VFR CONDITIONS WILL CONTINUE THROUGH THE TAF PERIOD. N-NE WINDS
NEAR 10 KNOTS ARE EXPECTED AROUND AUS AND CENTRAL TX THROUGH
SUNSET. SFC WINDS WILL AGAIN BECOME LIGHT AND VARIABLE AFTER
SUNSET AND INCREASE AGAIN SLIGHTLY OVER CENTRAL TX FRIDAY.
PREV DISCUSSION... /ISSUED 418 AM CDT THU SEP 8 2011/
DISCUSSION...
AREAS OF SMOKE ARE EXPECTED MAINLY THROUGH MID MORNING WHEN THE
SHALLOW TEMPERATURE INVERSION BREAKS. LOWER VISIBILITIES MAY BE
LIMITED TO AREAS AROUND THE BASTROP FIRE COMPLEX AND ACROSS THE
AUSTIN AREA. PATCHY LOWER LEVEL SMOKE IS POSSIBLE THEREAFTER NEAR
FIRE AREAS.
ALTHOUGH TEMPERATURES ARE RUNNING WARMER THIS MORNING COMPARED TO
THE LAST TWO MORNINGS...HIGH TEMPERATURES TODAY MAY ACTUALLY BE A
DEGREE OR TWO COOLER THAN WEDNESDAY AS A MID TO UPPER LEVEL CLOUD
LAYER ATTEMPTS TO MOVE OVER SOUTH CENTRAL TEXAS. SATELLITE IMAGERY
SHOWS AND MODELS INDICATE THIS LAYER WILL ERODE AS IT MOVES TO THE
SOUTHEAST INTO A CONFLUENT FLOW ALOFT BETWEEN AN UPPER LOW OVER
THE OHIO VALLEY AND AN UPPER RIDGE OVER NORTHERN MEXICO.
THE UPPER LOW WILL MEANDER AROUND THE LOWER OHIO AND MIDDLE
MISSISSIPPI VALLEYS WHILE THE UPPER RIDGE STAYS OVER NORTHERN
MEXICO THROUGH MUCH OF THIS WEEKEND WITH A WEAK DRY MAINLY
NORTHERLY LOWER LEVEL FLOW. LARGE DAILY RANGES CAN BE EXPECTED
WITH LOW TEMPERATURES WELL BELOW AVERAGE AND HIGH TEMPERATURES
WELL ABOVE AVERAGE.
NEXT WEEK...THE UPPER RIDGE WILL BUILD OVER TEXAS WHILE THE UPPER
LOW FILLS AND MOVES ACROSS THE SOUTHEASTERN STATES AND OUT INTO
THE ATLANTIC. SOUTHERLY LOWER LEVEL FLOW WILL RETURN ALONG WITH
WARMER MID LEVEL TEMPERATURES. LOW TEMPERATURES WILL TREND CLOSER
TO AVERAGE AS NIGHTTIME DEWPOINTS RECOVER WHILE HIGH TEMPERATURES
WILL RETURN TO AROUND 100 AS THE AIRMASS BECOMES MIXED DURING THE
DAYTIME.
AS FOR RAIN...PWS GENERALLY UNDER AN INCH AND SUBSIDENCE ALONG
WITH TROPICAL CYCLONE NATE TURNING WEST INTO MEXICO WELL SOUTH OF
OUR AREA...THERE IS NO CHANCE.
HIGH TEMPERATURES WILL BE NEAR THE BIAS CORRECTED NUMBERS AND
SLIGHTLY BELOW THE BIAS CORRECTED NUMBERS.
FIRE WEATHER...
ELEVATED FIRE WEATHER CONDITIONS WILL CONTINUE FOR THE NEXT
SEVERAL DAYS. TODAY THROUGH THIS WEEKEND...A WELL MIXED AIRMASS
WILL RESULT IN EXTREMELY LOW AFTERNOON INTO EVENING RELATIVE
HUMIDITIES OF 10 TO 15 PERCENT WITH MAINLY NORTHERLY WINDS OF 5 TO
15 MPH. OVERNIGHT RECOVERY OF RELATIVE HUMIDITIES MAY IMPROVE OVER
THE WEEKEND AS LOWER LEVEL MOISTURE SLOWLY FILTERS IN. NEXT
WEEK...A SOUTHERLY LOWER LEVEL FLOW WILL DEVELOP INCREASING LOWER
LEVEL MOISTURE. OVERNIGHT RECOVERY OF RELATIVE HUMIDITIES WILL
IMPROVE. HOWEVER...A MIXED AIRMASS WILL STILL RESULT IN AFTERNOON
INTO EVENING RELATIVE HUMIDITIES IN 15 TO 25 PERCENT RANGE WITH
SOUTHERLY WINDS OF 5 TO 15 MPH. ANY MOISTURE AND HIGHER WINDS FROM
TROPICAL CYCLONE NATE WILL REMAIN WELL SOUTH OF OUR AREA.
&&
.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY 61 96 64 98 67 / 0 0 0 0 0
AUSTIN BERGSTROM INTL AIRPORT 55 95 56 97 59 / 0 0 0 0 0
NEW BRAUNFELS MUNI AIRPORT 57 95 59 98 62 / 0 0 0 0 0
BURNET MUNI AIRPORT 60 93 61 95 65 / 0 0 0 0 0
DEL RIO INTL AIRPORT 63 95 64 97 66 / 0 0 0 0 0
GEORGETOWN MUNI AIRPORT 58 93 60 95 62 / 0 0 0 0 0
HONDO MUNI AIRPORT 56 97 58 99 60 / 0 0 0 0 0
SAN MARCOS MUNI AIRPORT 57 95 61 97 64 / 0 0 0 0 0
LA GRANGE - FAYETTE REGIONAL 56 94 58 96 60 / 0 0 0 0 0
SAN ANTONIO INTL AIRPORT 60 96 62 97 65 / 0 0 0 0 0
STINSON MUNI AIRPORT 62 98 64 100 66 / 0 0 0 0 0
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
MESOSCALE/AVIATION...11
SYNOPTIC/GRIDS...18
PUBLIC SERVICE/DATA COLLECTION...32
Hazardous weather outlook, Sep 8, 4:00 AM CST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
500 AM CDT THU SEP 8 2011
TXZ171>173-183>194-202>209-217>225-228-091000-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
500 AM CDT THU SEP 8 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.
.DAY ONE...TODAY AND TONIGHT...
ELEVATED FIRE WEATHER CONDITIONS CAN BE EXPECTED THIS AFTERNOON
INTO THIS EVENING DUE TO LOW RELATIVE HUMIDITIES BETWEEN 10 AND 15
PERCENT. WINDS ARE GENERALLY EXPECTED TO BE NORTH TO NORTHEAST
BETWEEN 5 AND 10 MPH. POOR OVERNIGHT MOISTURE RECOVERIES ARE
EXPECTED...WITH MAXIMUM RELATIVE HUMIDITIES STAYING AT OR BELOW 50
PERCENT.
AREAS OF SMOKE MAY LINGER AT SURFACE LEVEL EARLY THIS MORNING AND
AGAIN LATER TONIGHT NEAR THE BIG FIRES...ACROSS TRAVIS...BASTROP
AND CALDWELL COUNTIES. SMOKE MAY SPREAD SOUTH ALONG THE I-35
CORRIDOR AND EAST...LIMITING VISIBILITIES...EARLY THIS MORNING.
THE SMOKE WILL DISSIPATE BY MID MORNING AS BETTER MIXING GETS
UNDERWAY. HOWEVER...REDUCED VISIBILITIES CAN BE EXPECTED IN
LOCATIONS CLOSE TO THE ONGOING WILDFIRES.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED TO CONTINUE THIS
WEEKEND AND INTO EARLY NEXT WEEK. A WELL MIXED AIRMASS WILL
RESULT IN EXTREMELY LOW AFTERNOON INTO EVENING RELATIVE HUMIDITIES
OF 10 TO 15 PERCENT WITH MAINLY NORTHERLY WINDS OF 5 TO 15 MPH.
OVERNIGHT RECOVERY OF RELATIVE HUMIDITIES WILL CONTINUE TO BE
LOW THROUGH THIS WEEKEND. NEXT WEEK...A SOUTHERLY LOWER LEVEL
FLOW WILL DEVELOP INCREASING LOWER LEVEL MOISTURE. OVERNIGHT
RECOVERY OF RELATIVE HUMIDITIES WILL IMPROVE. HOWEVER...A MIXED
AIRMASS WILL STILL RESULT IN AFTERNOON INTO EVENING RELATIVE
HUMIDITIES IN 15 TO 25 PERCENT RANGE WITH SOUTHERLY WINDS OF 5 TO
15 MPH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Wildfire, Bexar
- When
- September 8, 12:00 PM CST to September 9, 6:00 PM CST
- Where
- Bexar forecast zone
- Reported by
- Newspaper
- Coordinates
- 29.449, -98.520 (the zone’s center; the record gives no point)
The Big Oak wildfire broke out in southern Bexar County between Pleasanton Road and US Highway 281. Sixteen acres burned which destroyed 6 stuctures including 4 homes and 16 vehicles.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in New York, September 8, 2011$6.3 million · 7 events
- Flash Flood and Flooding in Massachusetts, September 8 to 9, 2011$195,000 · 6 events
- Excessive Heat in Florida, September 8, 20118 injured · 1 event
- Flash Flooding and Flood in Connecticut, September 8, 2011$118,000 · 3 events
- Flash Flood and Flooding in Rhode Island, September 8, 2011$30,000 · 3 events
- High Wind in Nevada, September 8, 2011$20,000 · 58 kt wind · 1 event
- Flash Flooding in Virginia, September 8 to 9, 20117 events
- Flash Flood and Flooding in Maryland, September 8 to 9, 20116 events
- Rip Current and High Surf in Florida, September 8, 20114 events
- Flooding in Connecticut, September 8, 20112 events
- Wildfire in Arkansas, September 8, 20111 event
- Marine Thunderstorm Wind in North Atlantic Coastal Waters, September 8, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 349936.